Jeffrey Prochot Advocate Lutheran General Hospital Park Ridge, IL
Jeffrey Prochot, DO, Ryan T. Hoff, DO, Scott Siglin, MD; Advocate Lutheran General Hospital, Park Ridge, IL
Introduction: Checkpoint inhibitors are becoming more prevalent due to a growing number of oncologic indications. Colitis due to ipilimumab and nivolumab are well described adverse effects, but onset and severity can vary. We present a case of severe checkpoint inhibitor induced colitis five days after infusion.
Methods: A 68-year-old man was admitted for diarrhea. Five days prior, he received his first dose of ipilimumab and nivolumab combination therapy for metastatic prostate cancer, as a part of a clinical trial. He described up to 10 watery bowel movements per day with abdominal pain. Flexible sigmoidoscopy confirmed severe colitis. Biopsies showed acute inflammation, crypt abscesses, and cryptitis consistent with checkpoint inhibitor induced colitis. He was treated withIV steroids and transitioned to oral before discharge. His diarrhea persisted and he was given high dose steroids. After two weeks with no improvement, he was given an infusion of infliximab. Despite this, he was readmitted to the hospital. He received IV steroids and a second dose of infliximab. Four days later, he developed severe abdominal pain with guarding. CT showed pneumoperitoneum, requiring emergent surgery for cecal perforation (fig.1). Surgical pathology showed focal serositis, multifocal mucosal/submucosal inflammation and crypt microabscesses (fig. 2 & 3). Follow up sigmoidoscopy showed improved inflammation. After an extended steroid taper, he was discharged. Discussion: Ipilimumab and nivolumab are immune checkpoint inhibitors used to treat metastatic melanoma and renal cell carcinoma, with ongoing trials for metastatic prostate cancer (1). Diarrhea and colitis are common adverse reactions of these medications, with an incidence of up to 44% (1). Average onset of colitis is 5-10 weeks after the third infusion for both ipilimumab and nivolumab (2). Management is based on symptom severity. Grade 1-2 diarrhea may only require interruption of infusions, whereas grades 3-4 diarrhea should be treated with IV steroids (1). Infliximab is effective for steroid refractory disease. Vedolizumab has recently been used in patients unresponsive to steroids and infliximab (3). To our knowledge, this case represents the earliest onset of colitis following immune checkpoint inhibitor therapy. Early diagnosis with endoscopyis key, as this allows for directed treatment, which may decrease the risk of complications. It is important for the physician and patient to be aware of these side effects to ensure prompt treatment.
CT abdomen with IV contrast showing pneumoperitoneum, with free air due to cecal perforation.
Surgical specimen following exploratory laparotomy with right hemicolectomy for cecal perforation.
Histology showing multifocal mucosal/submucosal inflammation and crypt microabscesses.
Disclosures: Jeffrey Prochot indicated no relevant financial relationships. Ryan Hoff indicated no relevant financial relationships. Scott Siglin indicated no relevant financial relationships.